Tornadoes · United States · Wisconsin · 2005

F1 tornado, Holmen, Wisconsin, September 13, 2005

This F1 tornado ran 2.0 miles across La Crosse County on September 13, 2005, touching down at 3:17 PM CDT and reaching 65 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
September 13, 2005
Touchdown
3:17 PM CDT (20:17 UTC)
Path length
2.0 miles (3.2 km)
Path width
65 yards (59 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
La Crosse County
Touchdown point
44.020, -91.250
Lift-off point
44.000, -91.220
Record number
414

What the Weather Service recorded

A tornado touched down near County Highway V between Holmen and Stevenstown (La Crosse County), knocking down several trees along Flatten and Mahlum Road. In fact, trees fell just ahead of and behind a school bus, which was stopped on Flatten Road. Other damage inlcuded a small boat being overturned and a fallen tree damaging a home on Mahlum Road. Elsewhere, thunderstorm winds estimated at 60 to 70 mph blew down trees and power lines. A barn was also blown down near Wilton (Monroe County).

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Sep 13, 3:07 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 13, 3:07 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT TUE SEP 13 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

FORECAST CONCERNS ARE ON SEVERE WEATHER THREAT THIS EVENING...THEN
MAINLY TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD.

18Z SURFACE ANALYSIS SHOWS COLD FRONT MOVING THROUGH SOUTHEAST
MINNESOTA. STRONG TO SEVERE CONVECTION LIFTING NORTHEASTWARD OUT OF
IOWA INTO THE AREA AHEAD OF ADVANCING SHORTWAVE. TRENDS HAVE BEEN
FOR LESS ORGANIZATION WITH TIME. HOWEVER WITH STRONG INSOLATION
EARLIER THIS AFTERNOON CAPES AHEAD OF THE FRONT ARE AROUND 3000 J/KG.
IN ADDITION...BLUE RIVER WI PROFILER SHOWS MODERATE LOW-LEVEL FLOW
INCREASING TO 50 KT FROM THE SOUTHWEST AT MID LEVELS...RESULTING IN
BULK SHEAR VALUES IN THE 0-6 KM LAYER OF 40 TO 50 KNOTS. PER
COORDINATION WITH SPC...NEW WATCH NOW IN EFFECT ACROSS MOST OF THE
REST OF THE FORECAST AREA.

12Z 13SEP05 MODELS IN GOOD AGREEMENT WITH OVERALL PATTERN
TRANSITIONING FROM SOUTHWEST FLOW ALOFT ACROSS FORECAST AREA TO A
MORE ZONAL FLOW BY THE END OF THE PERIOD.

IN THE NEAR TERM...CONVECTION WILL CONTINUE AHEAD OF THE FRONT
THIS EVENING AS IT SAGS SOUTHEASTWARD ACROSS THE AREA. EXPECT SEVERE
THREAT MAINLY EARLY THIS EVENING ACROSS THE SOUTHEAST HALF OF THE
FORECAST AREA. GIVEN SHEAR AND INSTABILITY PARAMETERS EXPECT
MAINLY A WIND AND HAIL THREAT. STRONG COLD ADVECTION THEN TAKES OVER
LATER TONIGHT WITH TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY
SHOWING CLEARING SKIES LATE. ALTHOUGH WINDS SHOULD REMAIN UP A LITTLE
TONIGHT WILL LIKELY SEE SOME FOG BY MORNING...ESPECIALLY IN THE
VALLEY LOCATIONS.

HIGH PRESSURE THEN BUILDS IN FOR WEDNESDAY WITH MUCH LOWER
HUMIDITIES AND MORE SEASONAL TEMPERATURES. WITH FLOW BECOMING MORE
ZONAL...NEXT WAVE EXPECTED TO TRAVERSE ALONG THE U.S/CANADIAN BORDER
THURSDAY THROUGH FRIDAY. BEST FORCING LOOKS TO REMAIN TO OUR NORTH
WITH ONLY SOME MID OR HIGH LEVEL CLOUDS TO MANIFEST ITSELF IN OUR
AREA. THUS HAVE PULLED THE LOW POPS OUT OF THE NORTHWEST SECTIONS OF
THE FORECAST AREA. FORCING WITH THIS THEN REMAINS TO OUR NORTH ALL
THE WAY THROUGH FRIDAY.

AS FOR TEMPERATURES...EXPECT MUCH COOLER READINGS OVER THE NEXT FEW
DAYS. GUIDANCE NUMBERS IN REASONABLE AGREEMENT AND IN LINE WITH
CURRENT GRIDDED DATABASE. THIS MADE ONLY SOME MINOR ADJUSTMENTS.

.LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS CONTINUE TO SHOW SOME DIFFERENCES THROUGH THE
PERIOD. ALL AGREE ON TAKING TROUGH ACROSS THE WESTERN CONUS AND
TRANSLATING IT EASTWARD THROUGH THE PERIOD. QUESTION IS ON STRENGTH
AND TIMING. ECMWF WEAKER AND MORE PROGRESSIVE VERSUS THE GFS.
ENSEMBLE MEANS SOMEWHERE IN BETWEEN. THUS CONFIDENCE FACTOR MEDIUM IN
THIS TIME FRAME...ALTHOUGH GIVEN NEARLY ZONAL FLOW WILL LEAN TOWARD
A SLIGHTLY FASTER SOLUTION. AS TROUGH MOVES EASTWARD...CYCLOGENESIS
TO OCCUR IN THE LEE OF THE ROCKIES ON SATURDAY. FRONTAL BOUNDARY
INITIALLY NORTH OF THE AREA AT THE BEGINNING OF THE PERIOD WILL SAG
SOUTHWARD AS TROUGH APPROACHES. POPS WARRANTED FROM SATURDAY NIGHT
THROUGH MONDAY NIGHT. QUESTION THEN WILL BE HOW PROGRESSIVE BOUNDARY
IS IN GETTING THROUGH THE AREA TUESDAY. FOR NOW WILL KEEP POPS
ACROSS THE FAR SOUTH. TEMPERATURES THROUGH THIS TIME FRAME TO BE
NEAR OR SLIGHTLY ABOVE NORMALS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Sep 13, 2:25 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT TUE SEP 13 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
225 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON...
EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN
UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT...
TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS.
THESE WEATHER FEATURES WILL WORK ON THE INSTABILITY ACROSS THE REGION
TO TRIGGER THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING. THE
INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE THUNDERSTORM
DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK
DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN
WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO
NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF
THESE STORMS WILL BECOME SEVERE.  THUNDERSTORMS ARE ALSO POSSIBLE
ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY
THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS
THUNDERSTORMS APPROACH THEIR AREA. THE MOST FAVORABLE TIMES FOR
ACTIVATION WILL BE THROUGH 6 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Sep 13, 11:53 AM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT TUE SEP 13 2005

IAZ008>011-018-019-029-030-WIZ054-055-061-140000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL-
RICHLAND-WINNESHIEK

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
781 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND

THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH...
ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
Local storm report, Sep 13, 2:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 N STACYVILLE          43.48N 92.78W
09/13/2005  0.75 INCH        MITCHELL           IA   PUBLIC

&&

SHEA
Special weather statement, Sep 13, 2:21 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT TUE SEP 13 2005

MNZ079-087-088-094>096-WIZ017-029-032>034-041>044-053-140200-
ADAMS-BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-
MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
782 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHEAST MINNESOTA

FILLMORE              HOUSTON               MOWER
OLMSTED               WABASHA               WINONA

IN WISCONSIN THIS WATCH INCLUDES 10 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN SOUTHWEST WISCONSIN

VERNON

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...FRANKLIN...
GLENDALE...INDEPENDENCE...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD...VIROQUA...
WABASHA AND WINONA.

IAZ008>011-018-019-029-030-WIZ054-055-061-140000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL-
RICHLAND-WINNESHIEK

SEVERE THUNDERSTORM WATCH 781 REMAINS VALID UNTIL 7 PM CDT THIS
EVENING FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND

THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH...
ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
Local storm report, Sep 13, 2:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W PETERSON            43.79N 91.85W
09/13/2005  0.88 INCH        FILLMORE           MN   PUBLIC

            NICKEL SIZE HAIL

&&

SHEA
Local storm report, Sep 13, 2:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             3 N PETERSON            43.83N 91.83W
09/13/2005  1.00 INCH        FILLMORE           MN   PUBLIC

&&

SHEA
Local storm report, Sep 13, 3:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       4 NW DAKOTA             43.95N 91.42W
09/13/2005  1.00 INCH        WINONA             MN   AMATEUR RADIO

            1.00 INCH OF RAIN FELL IN 30 MINUTES.

&&

SHEA

The surface observations

La Crosse (LSE), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The La Crosse radar (KARX), 21 km away, was scanning. The volume nearest the touchdown began at 20:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of September 13, 2005

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 134:57 PM CDTF0Barton, MO0.220
September 135:06 PM CDTF0Crawford, KS6.020
September 136:09 PM CDTF0Brown, WI1.950$10,000
September 136:22 PM CDTF0Neosho, KS0.555
September 136:38 PM CDTF0Elk, KS0.555

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.